Had my second appointment today, this time with Dr. Bacon’s nurse practitioner (she was in on my first meeting with him). Despite the rise in hemoglobin I have not felt any more energetic and am starting to worry about getting myself in a hole with my studies. She said I could quit the telaprevir now (it would only be two days early) but I am still leery of it. I know at this point it can’t make much difference, but it is almost like a superstitious thing with me now. Basically the only thing to do is get blood drawn again in two weeks, at which point the telaprevir will have cleared my system and my hemoglobin should go up a bit more. However, we need to get me back up to 800 mg of riba, and I have a feeling that as soon as we increase the riba the hemoglobin will go right back down and I’ll have to start procrit anyway. Oh well I guess there isn’t much I can do but wait and see and try not to get too behind study-wise. I also re-emphasized that I am a little concerned about my potassium deficit since no one knows what causes it and it seems to fluctuate pretty rapidly. My serum creatinine levels have been slightly elevated, so I’m concerned that:

A. My kidneys are being damaged

B. My liver might be in worse shape than was assumed, since I have never had a biopsy and that is the only definitive test (liver cirrhosis and kidney disorders can be linked)

C. My heart might be under a little too much stress what with the low hemoglobin and fluctuating potassium levels.

Got the same answer as before, just keep taking your pills, we don’t know what is causing it.

I got a CBC, CMP, and viral load drawn today around 4:00 after the meeting with the nurse practitioner. Today around 5:30 my cell phone rang. It was the on-call doctor telling me my potassium levels were too low and that I should go to the ER to have them administer it intravenously. I asked him what it was at and he said 2.7. I told him that back when I was first diagnosed with hypokalemia (low potassium) it had been at  2.7, and that I already have potassium supplements prescribed. He said if I didn’t want to go to the ER, to take a double dose of my potassium immediately, and arrange for another CMP first thing in the morning. And to still go to the ER immediately if I felt weak or dizzy….I said ok, even though I feel weak and dizzy most of the time already because of the other meds. Assuming if something life threatening was happening, it would get worse somehow. I would feel more comfortable if I didn’t live by myself at this point, but there’s no helping that.

I’m feeling ok, no worse than usual and no heart palpitations today (I was having some over the weekend) and the potassium has absorbed by now I’m sure. I’m glad I decided not to go to the ER because I’m sure I’d still be there….first I’d have to wait, and then once admitted it would take at least an hour to administer the potassium via IV, because if you do it to fast you can cause arrhythmia (I’ve been paying attention in pharmacology!). Also, potassium administered intravenously burns, I hate IVs, and ERs are full of sick people. Last thing I need is a case of pneumonia.

Which reminds me, I need to get my flu shot….and apparently make an appointment with an optometrist since my vision has gotten blurry. Have to make sure it isn’t “cotton wool spots” caused by the interferon. Yay!

Excited that Friday is my halfway point! Very nervous about the 12 week viral load. If it is not undetectable I’m not sure what I’ll do, because I don’t want to treat for a year and might not be physically able to, anyway. Fingers crossed!

Advertisements